A case of atypical femoral fracture associated with alendronate therapy

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SAT 199-223-Disorders of Bone & Calcium Homeostasis: Case Reports
Clinical
Saturday, June 15, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SAT-222
Yanal Masannat* and Christine Irene Oakley
Joan C Edwards School of Medicine at Marshall university, Huntington, WV
Introduction

Osteoporotic hip fractures have devastating effects on quality of life and are associated with increased morbidity and mortality.  Bisphosphonates have been used to suppress bone turnover, and remain the first-line therapy for osteoporosis given their proven benefits to reduce fracture rates. However, these medications should not be used indiscriminately or indefinitely given the potential for adverse effects, including the most recently described possible association with atypical femoral fractures. We report a case of a 78 year old female with osteopenia on alendronate for three years duration who presented after suffering an atraumatic left subtrochanteric femur fracture.   

Clinical case

78 years old female with history significant for osteopenia. She was initiated on alendronate 70mg weekly three years ago for fracture prevention due to high risk status.  She presented with acute onset left hip pain without preceding trauma, but admitted to experiencing milder hip discomfort for the preceding month. Her x-ray demonstrated a complete subtrochanteric fracture of the left femur that was transverse in orientation laterally and oblique configuration medially. Her clinical course and radiographic features were consistent with an atypical femur fracture. She had a successful open reduction and internal fixation of the fracture. Evaluation revealed vitamin D deficiency for which she was initiated on ergocalciferol 50,000 units daily for three days then weekly thereafter. Her oral bisphosphonate was discontinued. 

Conclusion

Bisphosphonates remain the first-line treatment for osteoporosis and are efficacious at reducing fracture risk. Although the risk of atypical femur fractures is much less than the risk  of untreated osteoporotic fractures, physicians should appropriately choose bisphosphonate therapy for patients, and be aware of prevention strategies to minimize the risk of developing atypical fractures.  These strategies include identifying high-risk patients for fractures using WHO FRAX calculator, employing drug holidays for those on prolonged bisphosphonate therapy with stable disease,  educating patients to report new-onset thigh and groin pain that could be indicative of impending atypical femoral fractures, and consider early investigations such as bone scans and/or MRI to identify these fractures at an early stage.

Nothing to Disclose: YM, CIO

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm